Oklahoma, 2008

Flood in Oklahoma, May 8 to 9, 2008

May 8 to 9, 2008 · NWS TSA · 1 event in 1 county or zone

Heavy rain caused a moderate flood on Bird Creek near Sperry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused a moderate flood on Bird Creek near Sperry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 8, 2:43 AM CST, 17 minutes earlier.

Area forecast discussion, May 8, 2:43 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
343 AM CDT THU MAY 8 2008

.DISCUSSION...
UPPER LOW CONTINUES A STEADY TRACK EASTWARD THIS MORNING WITH
SCATTERED LIGHT RAIN AND DRIZZLE CONTINUING WITHIN THE WRAP AROUND
CLOUD SHIELD. CHANCES OF MEASURABLE RAINFALL ARE LOW THIS
MORNING THOUGH DRIZZLE MAY CONTINUE WELL AFTER SUNRISE OVER
NORTHERN AREAS. OTHERWISE...SKIES WILL CLEAR FROM WEST TO EAST
WHICH WILL ALLOW MUCH WARMER TEMPS THAN YESTERDAY.

GOOD MODEL AGREEMENT ON MCS DEVELOPMENT OVER THE FRONT RANGE AHEAD
OF THE NEXT FAST MOVING SHORTWAVE TROUGH. GENERALLY AGREED UPON
TRACK OF THE CONVECTIVE COMPLEX IS MAINLY ACROSS AREAS TO OUR
NORTH AND OUR FORECAST CHANCES WILL CARRY THE SAME NORTH TO SOUTH
GRADIENT. ANY PRECIP WILL HAVE ENDED BY FRIDAY AFTERNOON AS THE
UPPER WAVE MOVES FURTHER EASTWARD...AND THE ASSOCIATED FRONTAL
BOUNDARY MAKES A MOVE BACK SOUTHWARD. THE PRIMARY EFFECTS OF THE
FRONTAL LOCATION WILL BE ON DEWPOINTS WITH A BRIEF DRIER PERIOD
FRIDAY NIGHT ALLOWING OVERNIGHT LOWS TO COOL BELOW NORMAL.

ACTIVE PATTERN BRINGS A STRONGER UPPER WAVE ACROSS THE ROCKIES ON
SATURDAY WITH A DEEPENING SURFACE LOW EXPECTED TO TRACK FROM WEST
TEXAS...ACROSS OKLAHOMA...AND INTO THE MISSISSIPPI VALLEY BETWEEN
SUNRISE SATURDAY TO SUNRISE SUNDAY. CONDITIONS LOCALLY WILL
UNDERGO MEANINGFUL CHANGE DURING THIS PROCESS AS LOW LEVEL
MOISTURE SURGES NORTHWARD AHEAD OF THE SURFACE LOW...WHILE
TEMPERATURES ARE LIKELY TO WARM WELL ABOVE NORMAL ESPECIALLY OVER
SOUTHERN LOCATIONS. RESULTANT INSTABILITY TRENDS WILL RAMP UPWARD
DURING THE DAY WITH THE LIKELIHOOD OF A SUBSTANTIAL CAPPING
INVERSION KEEPING THUNDERSTORMS AT BAY UNTIL LATE AFTERNOON. A
FAVORED AREA FOR INITIAL CONVECTION WILL BE JUST AHEAD OF SURFACE
LOW TRACK THUS HIGHER STORM CHANCES ARE FORECAST FOR FAR NORTHEAST
OKLAHOMA INTO NORTHWEST ARKANSAS. STORMS WILL ALSO ATTEMPT TO
BUILD SOUTHWARD ALONG ADVANCING DRYLINE PENDING THE OVERALL CAP
STRENGTH. THE EXACT TRACK AND TIMING OF THESE FEATURES WILL BE
REFINED...HOWEVER SIGNIFICANT SEVERE WEATHER IS POSSIBLE GIVEN THE
EXPECTED INSTABILITY AND SHEAR PROFILES.

SURFACE HIGH PRESSURE WILL BUILD THROUGH THE SOUTHERN PLAINS
SUNDAY AND SHIFT EASTWARD ON MONDAY PROVIDING A FEW PLEASANT AND
DRY DAYS. THE UPPER WAVE AND ASSOCIATED FRONTAL FEATURES WILL
AFFECT THE AREA BY TUESDAY...WITH THE DEGREE OF MOISTURE RETURN
LIKELY A FACTOR GIVEN THE PREVIOUS GULF FRONTAL INTRUSION. THE
UPPER PATTERN BY MID WEEK BECOMES MORE UNCERTAIN...HOWEVER THE
GENERAL IDEA IS OF DEEP TROUGHING PREVAILING OVER THE EASTERN
U.S. WHICH MAY PROVIDE SEVERAL DAYS NEXT WEEK OF TEMPERATURES BELOW
NORMAL ACROSS THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  59  79  56 /  10  20  10  10
FSM   77  57  83  56 /  10  10  10  10
MLC   77  57  83  61 /  10  10  10  10
BVO   75  55  77  55 /  10  30  10  10
FYV   73  53  76  54 /  10  20  20  10
BYV   72  53  74  52 /  20  20  20  10
MKO   76  57  80  57 /  10  20  10  10
MIO   74  55  74  51 /  10  40  20  10
F10   76  57  80  59 /  10  10  10  10
HHW   80  59  86  62 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...17
LONG TERM....07
Hazardous weather outlook, May 7, 10:10 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1110 PM CDT WED MAY 7 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1109 PM CDT WED MAY 7 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING DUE TO PREVIOUS HEAVY RAINS.

DISCUSSION...
WIDESPREAD HEAVY RAINS HAVE FALLEN ACROSS PORTIONS OF NORTHEAST
OKLAHOMA...AND WHILE ONLY SCATTERED LIGHT RAIN CONTINUES...THE
RISK FOR FLASH FLOODING WILL CONTINUE AS WATER LEVELS RECEDE.
MOTORISTS SHOULD NOT CROSS WATER COVERED ROADWAYS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A WEAK FRONTAL BOUNDARY WILL REMAIN IN OUR AREA THE NEXT FEW DAYS
KEEPING THUNDERSTORMS IN THE FORECAST. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE WITH AN UPPER LEVEL SYSTEM LATE SATURDAY OR
SATURDAY NIGHT...IF SUFFICIENT MOISTURE CAN RETURN AHEAD OF THE
SYSTEM. ANOTHER FRONT WILL MOVE THROUGH THE AREA TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tulsa

When
May 8, 3:00 AM CST to May 9, 6:30 AM CST
Where
Tulsa County, 2 mi E of Sperry to 4 mi SSE of Sperry
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.300, -95.964

Bird Creek near Sperry rose above its flood stage of 21 feet at 4:00 am cdt on May 8th. The river crested at 24.41 feet at 1:30 pm cdt the same day. The river fell below its flood stage at 7:30 am cdt on May 9th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107770.